Symptomatic relapse after oral vancomycin therapy of antibiotic-associated pseudomembranous colitis

John G. Bartlett, Francis J. Tedesco, Steward Shull, Bruce Lowe, Tewen Chang

Research output: Contribution to journalArticlepeer-review

Abstract

Twenty patients with antimicrobial-associated diarrhea had a symptomatic relapse after oral vancomycin therapy. All patients had stool examinations which implicated C. difficile as the causative agent, and 16 had pseudomembranous colitis. Clinical courses were characterized by resolution of symptoms with recurrence of diarrhea at 4-21 days after vancomycin was discontinued. Studies of stools collected sequentially showed that vancomycin failed to eliminate C. difficile despite susceptibility to this agent with in vitro testing. A review of our records shows the incidence of symptomatic relapse is approximately 14%. This experience emphasizes the importance of adequate followup in patients treated with oral vancomycin for antibiotic-associated diarrhea or colitis due to C. difficile.

Original languageEnglish (US)
Pages (from-to)431-434
Number of pages4
JournalGastroenterology
Volume78
Issue number3
DOIs
StatePublished - Mar 1980
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Symptomatic relapse after oral vancomycin therapy of antibiotic-associated pseudomembranous colitis'. Together they form a unique fingerprint.

Cite this